14 November 2012
The risk of heart failure in older breast cancer patients could be linked to their medication, according to research.
While heart failure is quite a common complication in older women with breast cancer, the risk was found to be elevated further in those treated with adjuvant trastuzumab (Herceptin©), a study from Yale School of Medicine shows.
The report, which was published in the Journal of the American College of Cardiology, found that older women who were taking trastuzumab were at an even higher risk of heart failure or cardiomyopathy after the therapy than those in previous clinical trials.
It was found that compared to patients who did not receive adjuvant chemotherapy or trastuzumab, use of the drug was linked to a 14 per cent higher adjusted incidence rate for heart failure or cardiomyopathy events over three years.
Furthermore, the use of the medication has increased from 2.6 per cent of the women receiving adjuvant therapy in 2000 to 22.6 per cent in 2007.
Posted by Jeanette Royston
Health News is provided by Adfero in collaboration with Spire Healthcare. Please note that all copy above is ©Adfero Ltd. and does not reflect views or opinions of Spire Healthcare unless explicitly stated. Additional comments on the page from individual Spire consultants do not necessarily reflect the views or opinions of other consultants or Spire Healthcare.